What is the Drug That Reverses a Heroin Overdose?

/

The drug that reverses a heroin overdose is called Naloxone. Usually sold under the brand name Narcan, this medication reverses the effects of opioids. It blocks the neural receptors that process the command given by opioids such as morphine, heroin, oxycodone, fentanyl, and more. Drugs like heroin slow down one’s breathing. That is why if you have too much of it, it can be fatal. Naloxone, if administered in time, can reverse this action.

Naloxone must be handled with care. Emergency Medical Technicians usually have the medicine on site if they receive calls for heroin overdoses. The opioid antagonist can be given through a nasal spray or through an injection in a muscle, vein, or through an IV drip.

Someone who overdoses on heroin puts their body through extreme exertion. That is why when Naloxone is used, the body counteracts the existing commands from the opioid. The body’s recovery from heroin effects can cause major side effects.

Common side effects of Naloxone include:

  • Sweating
  • Nausea and vomiting
  • Increased heart rate
  • Chest pain
  • Seizures
  • Irregular heart rate

Like other medications, it is important to understand a patient’s medical history before administering Naloxone. Some individuals have an allergic reaction to the drug. Others may have taken other medicine that does not mix well with the anti-heroin medication.

According to the National Institute on Drug Abuse, over 11,000 people died from heroin overdoses in 2014. The Centers for Disease Control and Prevention suggests that we are experiencing a heroin epidemic, given the increase in users over the past years. Unfortunately, our judicial system treats these individuals as criminals, rather than victims of an awful addiction. At The Koffel Law Firm, we believe incarcerating drug users is not the answer. We believe rehabilitation and reform is. We started a preventative law program to help families heal their addicted loved ones and try to avoid legal charges in the future.